Georgia, 2023

Tornadoes and Hail in Georgia, March 25, 2023

March 25, 2023 · NWS FFC · 16 events in 8 counties and zones

A 2-pronged threat affected north and central Georgia during the morning and evening of March 25th as a cold front pushed through and stalled over the area. The front moved through and weakened over north Georgia through the morning, producing isolated reports of damaging wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A 2-pronged threat affected north and central Georgia during the morning and evening of March 25th as a cold front pushed through and stalled over the area. The front moved through and weakened over north Georgia through the morning, producing isolated reports of damaging wind gust. By the afternoon, this front slowed and stalled across central Georgia, serving as a catalyst for additional severe thunderstorm development during the afternoon with multiple reports of large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 25, 1:26 AM EST, 17 minutes earlier.

Area forecast discussion, Mar 25, 1:26 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 AM EDT Sat Mar 25 2023

...Severe Thunderstorm Watch Issued + 06Z Aviation Discussion...

.UPDATE...
Issued at 157 AM EDT Sat Mar 25 2023

A squall line with embedded strong to severe thunderstorms is
continuing eastward across the Tennessee River Valley with a
threat for severe damaging wind gusts and a decreasing, but still
present, tornado threat. Boundary layer advection of warm, moist
air out of the SSW will continue over the next several hours but
may not be enough to overcome the warm, drier air between 900-600
hPa observed in a special sounding launched at 06Z. Mesoanalysis
shows a sharp cutoff for low- to mid-level moisture near the GA/AL
border which may be the separation line between severe
thunderstorm development, and rapidly diminishing, elevated
storms with a wind gust threat as the storm columns collapse and
surge outward. Therefore, a Severe Thunderstorm Watch has been
issued for portions of North Georgia through 5 AM as the squall
line pushed through the area, however the Watch may be expanded in
time and space as needed.

Thiem

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 329 PM EDT Fri Mar 24 2023

After areas of morning clouds, this afternoon has shaped up to be
another mostly sunny and very warm one as high pressure remains in
control both at the surface and aloft. These tranquil conditions
will persist through this evening but will come to an end beginning
late tonight. Changes will come as a negatively tilted upper trough
rapidly lift northeastward from the Central Plains toward the Great
Lakes region from tonight into Saturday morning. The associated
surface low will drag the trailing surface cold front eastward
across the Tennessee Valley through this time. Ahead of the front, a
line of thunderstorms will be ongoing.

While this convective line will likely be on a very gradual
weakening trend as it approaches our area during the predawn hours
Saturday, it will continue to pose a strong to severe risk.
Instability will be waning with MUCAPE generally in the 200-500 J/kg
across northwest Georgia during the early morning, and the better
forcing and more favorable dynamics will be lifting farther north
with the aforementioned system. However, abundant wind energy will
remain as 0-6km bulk shear values in the 50-70kt range will
accompany the line. While a brief tornado threat is nonzero, the
damaging wind gust threat will be the predominant concern with this
line, particularly with any bowing segments. As far as timing is
concerned, CAMs generally indicate the line will enter northwest
Georgia during the very early morning hours and rapidly push
southeast into the Atlanta metro by the predawn hours. Thereafter, a
gradual weakening trend is expected to continue, but a sporadic
damaging wind gust threat could linger.

The focus will then turn to tomorrow afternoon and any followup
severe thunderstorm potential. The surface cold front will push
southward through the afternoon into an environment characterized by
continued favorable deep-layer shear. With some degree of
atmospheric recovery and destabilization expected, isolated to
scattered convective redevelopment is possible ahead of the front by
the afternoon, particularly for areas south of I-20. The primary
limiting factor will be less defined forcing as the parent storm
system will have lifted well to the north. Despite the expected
sparser coverage and more conditional threat, any storms that are
able to form could pose a damaging wind, hail, or even isolated
tornado threat.

Finally, a Wind Advisory has been issued for far north Georgia from
2 AM through 8 PM Saturday, primarily for higher elevations. Wind
gusts from 30-40 mph are possible outside of any storm-related
gusts. Elsewhere, while breezy conditions are expected, forecast
winds and gusts are likely to remain just below Advisory criteria.

RW

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 329 PM EDT Fri Mar 24 2023

Rather active extended forecast is expected for Georgia, with
wet pattern in place right from the start. Short-term's stalled
front over south Georgia will lift northward Sunday, providing a
focus for new storm development and persistent rainy conditions into
Monday. Expect multiple waves of rain as solid southerly flow
enhances moisture over the area and a series of shortwaves combine
to reinvigorate the activity. While there are some discrepancies
regarding the position of the highest QPF axis, model guidance is
generally in line with showing approximately 0.5-1 inch of rain for
Sunday and Sunday night, and another 1 to 1.5 inches south of I-20
for Monday and Tuesday. Isolated higher amounts (to 2.25 inches) are
currently advertised for west central Georgia Monday and Tuesday. At
this time, given the dry antecedent conditions and the manageable
QPF in the Short Term, the main flooding concern appears to be
Monday and Tuesday. In addition to the flooding threat, there
is a conditional threat for strong to severe storms may also be
possible Sunday -- generally over central Georgia -- with modeled
MU/SBCAPE of at least 1000 J/kg, good lapse rates and moderate
shear. At this time, the SPC has central Georgia in a Marginal Risk
for severe storms Sunday and Sunday night.

Expect a reprieve with clearing conditions Tuesday through
Wednesday as dry zonal flow lingers only briefly. Moisture returns
from the west Thursday (Euro brings it in late in the day, while GFS
is ~12 hours earlier) as shortwave and surface front arrives.
Unfortunately, as of now, next weekend looks wet again as frontal
boundary stalls over the state.

Warm highs are expected Sunday and Monday, with a return to more
seasonal 60s to near 70 for Tuesday and Wednesday. Beyond that,
another warming trend, with late week back into the 80s. Lows will
generally be in the 50s and 60s, except behind the front Wednesday
and Thursday mornings with lows in the 40s.

31

&&

.AVIATION...
(06Z TAFS)
Issued at 157 AM EDT Sat Mar 25 2023

Low MVFR CIGs are moving into the area and expected to be
widespread between 08-10Z with patchy IFR possible. A strong line
of SHRA/TSRA will push SE through the forecast area, impacting
the ATL area in the early morning between 09-13Z, with AHN/CSG
soon to follow, and MCN by late morning. Winds generally SW
between 10-15kts w/ gusts up to 30kts. Skies to clear quickly
after TSRA passage, with VFR as early as 13Z at ATL with
gusts continuing through 00Z.

//ATL Confidence...06Z Update...
Medium on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  79  59  74 /  10  40  70  50
Atlanta         57  78  61  74 /  20  40  70  50
Blairsville     49  75  52  72 /  10  20  60  30
Cartersville    52  80  57  76 /  10  30  70  40
Columbus        62  79  63  77 /  20  70  60  70
Gainesville     54  78  58  74 /  10  30  70  40
Macon           62  79  63  77 /  20  70  60  70
Rome            50  80  57  77 /  10  20  60  30
Peachtree City  56  78  60  75 /  20  50  70  60
Vidalia         66  82  65  80 /  10  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for GAZ001>009-011>016.

&&

SHORT TERM...Thiem
LONG TERM....Vaughn
AVIATION...Thiem
Hazardous weather outlook, Mar 25, 12:41 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
141 AM EDT Sat Mar 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
141 AM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A severe thunderstorm watch has been issued for northern Georgia
this morning for an approaching line of strong to severe
thunderstorms. The primary threat will be damaging winds,frequent
lightning and isolated tornadoes.

A Wind Advisory is in effect starting at 2 AM Saturday morning for
portions of far north Georgia. Gusts up to 40 mph could bring down
tree limbs and a few power outages may result.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Showers and thunderstorms are expected to continue Saturday
morning through the afternoon as the cold front continues across
the area. Some storms could be strong to severe, with the main
risks being damaging wind gusts, frequent lightning, and a couple
of isolated tornadoes.

The Wind Advisory in far north Georgia will remain in effect until
8 PM Saturday evening. Gusts up to 40 mph could bring down
tree limbs and a few power outages may result.

There is the potential for multiple rounds of heavy showers and
thunderstorms on Sunday through Tuesday, with strong to severe
storms and isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Dade

When
March 25, 1:43 AM EST to 1:44 AM EST
Where
Dade County, 0.89 mi SE of Avans
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.870, -85.520

Mesonet station GA320 I-59 at SR-136 reported a wind gust of 62mph.

Thunderstorm Wind, Catoosa

When
March 25, 1:56 AM EST to 1:58 AM EST
Where
Catoosa County, 1.13 mi W of Foster Hills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.970, -85.200

Report of tree down on Peyton Ln.

Thunderstorm Wind, Catoosa

When
March 25, 1:58 AM EST to 2:00 AM EST
Where
Catoosa County, 1.13 mi E of East Boynton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.920, -85.150

Report of tree down at intersection of Boynton Dr and Bookout Rd.

Thunderstorm Wind, Catoosa

When
March 25, 2:00 AM EST to 2:02 AM EST
Where
Catoosa County, 0.89 mi NE of Graysville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.980, -85.120

Report of tree down on Swanson Rd.

Thunderstorm Wind, Catoosa

When
March 25, 2:07 AM EST to 2:09 AM EST
Where
Catoosa County, 1.84 mi WSW of Wood Station
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.790, -85.180

Report of a tree down across Catlett Rd.

Thunderstorm Wind, Clayton

When
March 25, 6:17 AM EST to 6:19 AM EST
Where
Clayton County, 1.34 mi ESE of Jonesboro Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.490, -84.330

Report of 3 trees and powerlines down at intersection of Dixon Industrial Blvd and Lake Ridge Court.

Tornado, Laurens

When
March 25, 3:17 PM EST to 3:19 PM EST
Where
Laurens County, 0.98 mi NE of Cadwell to 1.65 mi ESE of Cadwell
Rating
EF0
Path length
1.53 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.341, -83.040

A brief tornado started in Cadwell on Academy St and lifted a porch roof off a manufactured home and destroyed a shed as well as a few trees and limbs downed. Minor, sporadic damage followed, as the tornado downed or snapped several small to medium sized trees as it moved southeast before lifting southeast of Snow Hill |Church Rd near Graham Rd.

Tornado, Laurens

When
March 25, 3:17 PM EST to 3:19 PM EST
Where
Laurens County, 0.98 mi NE of Cadwell to 1.77 mi ENE of Cadwell
Rating
EF0
Path length
1.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.341, -83.040

A brief tornado started in Cadwell on Academy St and lifted a porch roof off a manufactured home and destroyed a shed as well as a few trees and limbs downed. Minor, sporadic damage followed, as the tornado downed or snapped several small to medium sized trees as it moved southeast before lifting southeast of Snow Hill |Church Rd near Graham Rd.

Thunderstorm Wind, Laurens

When
March 25, 3:19 PM EST to 3:21 PM EST
Where
Laurens County, 1.88 mi ENE of Mayberry
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.410, -82.940

Tree and wires down at intersection of Meeks Rd and Hwy 441.

Hail, Pulaski

When
March 25, 3:30 PM EST to 3:31 PM EST
Where
Pulaski County, 1.36 mi WNW of Hawkinsville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
32.290, -83.490

Quarter sized hail at the intersection of Perry Hwy and Truman Rd.

Thunderstorm Wind, Laurens

When
March 25, 3:35 PM EST to 3:37 PM EST
Where
Laurens County, 2.71 mi SE of Tweed
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.390, -82.720

Report of tree down at US-199 and Thairdell Rd.

Thunderstorm Wind, Treutlen

When
March 25, 3:49 PM EST to 3:51 PM EST
Where
Treutlen County, 0.9 mi NW of Lothair
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.360, -82.660

Report of tree down at Lothair Church Rd and Hwy 199.

Thunderstorm Wind, Laurens

When
March 25, 4:10 PM EST to 4:12 PM EST
Where
Laurens County, 0.69 mi N of Batson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.310, -83.070

Tree down at County Rd 117 AND C J Bedingfield Rd.

Hail, Schley

When
March 25, 4:15 PM EST to 4:16 PM EST
Where
Schley County, 2.82 mi NNW of La Crosse
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
32.220, -84.240

Half dollar sized hail reported along HWY 228 near LaCross Rd.

Hail, Emanuel

When
March 25, 4:30 PM EST to 4:31 PM EST
Where
Emanuel County, 1.5 mi SSE of Oak Park
Measured
1.5 in hail
Reported by
Public
Coordinates
32.350, -82.310

Report of 1.5 inch sized hail near Harrington St and Oak Park Hwy.

Hail, Treutlen

When
March 25, 5:27 PM EST to 5:28 PM EST
Where
Treutlen County, 0.58 mi E of Soperton
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
32.380, -82.590

Golf ball sized hail reported at 911 call center in Soperton near intersection of Texas Avenue W and Second St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091635, 1091637, 1091638, 1091636, 1091639, 1091640, 1091336, 1091655, 1091641, 1091347, 1091643, 1091646, 1091642, 1091360, 1091349, 1091354.